Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 19, 2024, 6:58 PM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2024, 6:58 PM CDT (23:58 UTC)
- Expired
- May 19, 2024, 11:20 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Barton County, KS, Ellsworth County, KS, McPherson County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
360
WGUS53 KICT 192358
FFWICT
KSC009-053-113-167-169-200430-
/O.NEW.KICT.FF.W.0002.240519T2358Z-240520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
658 PM CDT Sun May 19 2024
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northeastern Barton County in central Kansas...
Ellsworth County in central Kansas...
Northern McPherson County in central Kansas...
Southeastern Russell County in central Kansas...
Southern Saline County in central Kansas...
* Until 1130 PM CDT.
* At 658 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Salina, Lindsborg, Ellsworth, Wilson, Claflin, Kanopolis,
Marquette, Holyrood, Assaria, Gypsum, Geneseo, Brookville, Smolan,
Dorrance, Lorraine, Falun, Susank, Frederick, Ellsworth Airport
and Kanopolis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3887 9793 3872 9737 3849 9737 3852 9848
3857 9886 3886 9886
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Darmofal1 follow-up statement
301
WGUS73 KICT 200420
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1120 PM CDT Sun May 19 2024
KSC009-053-113-167-169-200430-
/O.CAN.KICT.FF.W.0002.000000T0000Z-240520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-McPherson KS-Russell KS-Saline KS-
1120 PM CDT Sun May 19 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BARTON,
ELLSWORTH, NORTHERN MCPHERSON, SOUTHEASTERN RUSSELL AND SOUTHERN
SALINE COUNTIES...
The heavy rain has ended, so the threat for life-threatening flash
flooding has ended. However, we will replace portions of the flash
flood warning with an areal flooding warning through the rest of
tonight, as areas of flooding continue across central Kansas,
stemming from very heavy rainfall earlier this evening. Please
continue to heed remaining road closures.
&&
LAT...LON 3887 9793 3872 9737 3849 9737 3852 9848
3857 9886 3886 9886
$$
KleinsasserWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 5:56 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 5:56 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 556 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storms likely on this afternoon and evening - Another round of severe storms looks to impact the region on Tuesday - Additional rounds of storms will continue for Thursday into next weekend && .DISCUSSION... Issued at 149 PM CDT Sun May 19 2024 Current satellite water vapor imagery shows upper jet energy/associated upper level wave quickly approaching southwest Kansas. There is a warm front boundary which extends from western Kansas into central Kansas. Storms are and should begin developing over western Kansas and along this warm front boundary. If a storm can stay latched on this boundary it would have potential to produce higher end severe weather and even a tornado. Additional storms will develop over southwest Kansas and these storms will be in a higher based environment with cold outflows expected and lower tornado potential. The cold pool interaction should cause the storms to congeal quickly and form a line of storms. The line of storms will grow upscale and intensify, especially with the environment of high DCAPE and orthogonal 0-3km bulk shear vector/magnitude supporting good potential for balance on the leading edge of the line storms. This balance could result in very destructive wind gusts over 80mph, especially for any segment of the line that takes on a bowing structure. In addition, increasing low-level SRH and orthogonal 0- 3km bulk shear vector/magnitude supports a few QLCS tornadoes on leading edge when the line of storms encounters better low level moisture. This activity will continue eastward tonight and could have a trailing/lingering line of storms near the KS/OK border past midnight. The atmosphere looks more capped during the day on Monday and with no upper level wave expected if anything can go it would be more isolated and generally northwest/north of central Kansas. Model signals continue to suggest another round of severe weather could affect locations mainly east of the Kansas Turnpike for Tuesday afternoon/evening. Stronger than normal upper jet winds and alignment being more orthogonal to the dry line boundary supports some discrete supercell potential along the dry line where all severe weather hazards are in play(a few higher end severe storms are possible in southeast Kansas). Meanwhile the cold front looks to race southeast and quickly overtake the dry line which should cause a line of storms to quickly zipper from northeast Kansas southward into southern Kansas by Tuesday evening. Wednesday looks to be the one quiet day of the week as surface high pressure builds over Kansas, and drier air spreads southward in the wake of Tuesday's system. The quiet conditions looks to be short- lived as the atmosphere tries to reload and become more active across the region for Thursday into next weekend. Models continue to show upper level flow regime remaining in a southwest-westerly pattern with decent flow aloft, and a couple of upper waves moving across the central plains. The combination of decent wind flow aloft and ample moisture/instability nearby supports more opportunities for severe weather to affect the region. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 557 PM CDT Sun May 19 2024 Severe storms will be the main concern this evening through early tonight. Current area of intense convection across central Kansas along just south of the I-70 corridor with strong winds, hail, very low visibility in heavy rainfall. Next area of severe convection was moving eastward across southwest Kansas and will sweep eastward across central and south central Kansas during the mid-evening hours, capable of damaging winds, hail and low visibility in heavy rainfall. Strong inflow (south to southeast winds) ahead of the convection with strong and variable winds in the wake of the system later this evening. Some MVFR stratus cigs are expected toward dawn. KED && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...CDJ AVIATION...KED
Hazardous weather outlook, May 19, 3:40 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 340 PM CDT Sun May 19 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 340 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late This Afternoon through Tonight Supercell severe storms capable of tennis ball size hail, destructive winds greater than 80 mph and tornadoes will affect portions of central Kansas late this afternoon. Additional supercell severe storms will be possible early this evening before becoming more of a line of storms as they move across central and south central Kansas during the mid to late evening. These storms will still be capable of destructive winds greater than 80 mph, large hail to at least golf ball size and a tornado. Strong to marginally severe storms will remain possible to a little after midnight as they move east from the Flint Hills into parts of southeast Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development appears unlikely Monday afternoon and evening across much of the region. However, if a storm or two is able to form, the environment will support severe weather. Additional chances for severe storms exist over eastern Kansas Tuesday afternoon and evening. Large hail, damaging winds, and a few tornadoes are possible. Stay tuned for later outlooks. Periodic thunderstorm chances remain in the forecast Thursday through early next week. Stay tuned as we continue to refine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through the evening, mainly west the Kansas turnpike. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 6:16 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
616 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg Salina 38.83N 97.62W
05/19/2024 Saline KS Emergency Mngr
Powerlines and trees are down in Salina.
&&Local storm report, May 19, 6:20 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
620 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 5 ESE New Cambria 38.84N 97.43W
05/19/2024 M1.00 Inch Saline KS Emergency Mngr
&&Local storm report, May 19, 6:41 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
641 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Flood Salina 38.83N 97.61W
05/19/2024 Saline KS Emergency Mngr
Flooding is occurring on Crawford Street
from Front to 3rd.
&&Local storm report, May 19, 6:45 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
645 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 2 ENE Great Bend 38.37N 98.78W
05/19/2024 E60 MPH Barton KS Trained Spotter
&&
SGSLocal storm report, May 19, 6:49 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
649 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Gst Great Bend Airport 38.35N 98.87W
05/19/2024 M58 MPH Barton KS ASOS
&&
SGSLocal storm report, May 19, 6:54 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
654 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Tstm Wnd Gst Ellinwood 38.36N 98.58W
05/19/2024 E60 MPH Barton KS CO-OP Observer
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| May 19, 3:24 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 19, 4:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 19, 4:28 PM CDT | Tornado Warning | ICT | Ellsworth | 47 min |
| May 19, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 62 min |
| May 19, 5:28 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell | 6 hr |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| May 19, 6:18 PM CDT | Areal Flood Warning | ICT | McPherson, Saline | 5 hr |
| May 19, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 59 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.